MAUDE Adverse Event Report: PFM MEDICAL AG NIT-OCCLUD PDA; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

PFM MEDICAL AG NIT-OCCLUD PDA; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Model Number 145096V2
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Embolism (1829); Foreign Body In Patient (2687)
Date of Event 04/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pfm did not receive any angiographic pictures and videos of the implantation procedure for review.The data of the measurement results of the initial angiography that is used to measure the defect have been reported and according to these, the correct device size per ifu has been chosen.The complaint description also reports that the pulmonary artery pressure was normal.Based on the risk management it is probable that the coil was not securely anchored on the pulmonary side.The device has two different mechanisms of anchoring: - in order to securely anchor the implant in the defect, the implant has a cone-in-cone shape with the distal cone preventing embolization into the pulmonary artery by means of a form fit.- the windings of the proximal part are meant to anchor the device on the pulmonary side of the defect thereby preventing embolization into the aorta (see pic.1: section of ifu describing the device positioning in the defect).It is therefore essential to follow the implantation instructions in the ifu as if there are not enough windings on the pulmonary side to securely anchor the device there is the risk of embolization into the aorta.The following scenarios can then be hypothesized for the described incident: the coil was implanted but not securely anchored on the pulmonary side and the implant was positioned tilted in the defect, so that part of the most distal windings of the coil protruded into the aorta.The blood flow may then have exerted a shear force on the implant that caused it to embolize into the descending aorta against the normal pressure gradient that typically presses the implant into the defect.The coil was implanted but not securely anchored on the pulmonary side.Even though the pulmonary pressure was normal when measured during the intervention, there may have afterwards been a rise in the pulmonary blood pressure due to physiologic adaptions after the closure of the defect, so that the pressure gradient between descending aorta and pulmonary artery changed its direction and the resulting force on the implant did not push it into the defect anymore but rather caused it to embolize into the descending aorta.Dhr review: an audit of the batch record of the end-item (lot#: 1020301) in general and of the device in question (serial#: (b)(4)) particularly did not reveal any findings; there were no non-conformities recorded during manufacturing and no non-conformities found during the audit of the batch record.All records regarding the manufacturing steps, the used components and of the qc activities were correctly documented and in spec.Risk analysis review: the risk of embolization of the device is stated as a potential adverse event on page 6 in the ifu and the possible causes for this failure are evaluated in the following line items of the risk analysis: - wrong device chosen by physician due to errors during the measurement of the defect or the coil selection according to the sizing table in the ifu (#3.8) - physician does not follow the ifu / does not respect the warnings (#3.5), e.G.The warning on page 10 that final release should only be performed, if the coil is positioned properly, else it should be retrieved and repositioned or replaced.- physician does not follow the ifu / ignores the contraindications (#3.4), e.G.An existing pulmonary hypertension would have been a contraindication for the use of the product similar complaint review: since market introduction of the device in 2001 there were a total of 185 complaints for (b)(4) devices sold.From those 185 complaints 6 are related to the device embolizing after being deployed in the defect.Since introduction to the us market ( v2 version, nearly identical product design with passivated implant of the identical coil design) there were a total of 86 complaints for a total o f(b)(4) products sold.Of these 5 are concerning an embolization after device implantation in the defect.Summary assessment: - the investigation revealed no sign of a product failure.- the dhr review confirmed that the device has been manufactured according to its approved specifications.- the root cause of the described embolization cannot be established without further information on the chain of events, i.E.Angiographic videos and pictures.Conclusion: the complaint investigation revealed no sign of a product failure; the dhr review confirmed that the device has been manufactured according to its approved specifications.Why the implant should have embolized after having been stable in the defect post-intervention cannot be determined without analyzing angiograms or videos of the procedure; the most probable scenario is that the device was not anchored with at least one loop on the pulmonary side of the ductus as described in the ifu.
 
Event or Problem Description
Device embolization to descending abdominal aorta.Initial cath: (b)(6) 2018, type a-pda, min diameter 2.7mm, ampulla 8mm, dao 9mm.Successful closure 9x6 nit-occlude.Normal pulmonary artery pressures.Event: device noted to have embolized at clinic visit (b)(6) 2018.Repeat cath: (b)(6) 2018, successful transvenous retrieval and closure of pda with ado-2 device.Procedure duration: 97 mins (initial procedure), 106 mins (second cath).Pda access: venous.The size and type of introducer sheath used: first cath 5fr venous, second cath 6fr venous.Heparin (systemic): i.U./kg 100/kg with many flushings.Physician did not notice high resistance during forwarding or retrieval of the system into the implantation catheter.Curvature of implantation catheter in the vessel: straight.The physician did not notice a gap between pusher and coil prior to release.It is unknown how many revolutions the physician moved the rotation screw forward for release.
 
Additional Manufacturer Narrative
Device evaluation: the investigation including evaluation of the device showed no indication of a defect in the product.The circumstances that led to the described error characteristic could not be simulated in the laboratory.There is a possiblity that the implant has not been sufficiently anchored (at least 1 turn) to the pulmunary side.The check of the dhr and fault analysis confirm that the nit-occlud coil has been manufactured in accordance with the specification.

Brand Name
NIT-OCCLUD PDA
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
PFM MEDICAL AG
wankelstrasse 60
cologne, nordrhein-westfalen 50996
GM  50996
MDR Report Key7708201
Report Number2032582-2018-00002
Device Sequence Number11016690
Product Code MAE
UDI-Device Identifier04042301160010
UDI-Public04042301160010
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P120009
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/14/2019
Device Model Number145096V2
Device Catalogue Number145096V2
Device Lot Number1020301
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/11/2018
Initial Date Received by Manufacturer 04/24/2018
Supplement Date Received by Manufacturer04/24/2018
Initial Report FDA Received Date07/20/2018
Supplement Report FDA Received Date09/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age14 MO
Patient Weight9